Food and Drug Administration officials say a popular new drug given to people in preparation for a colon examination can cause seizures.
In a letter printed in tomorrow’s issue of the New England Journal of Medicine the FDA reports that between April and July of 2001, four people suffered seizures after taking the drug, Visicol.
Visicol, manufactured by InKine Pharmaceuticals, contains sodium phosphate and is used to evacuate the bowels before a colonoscopy. More than 210,000 prescriptions have been written for the drug since it hit the market last year.
“The temporal relation between the administration of Visicol and seizure in the absence of other recognized causes of seizure suggest a potential causal association,” the letter said.
Representatives of InKine, based in Philadelphia, did not dispute that the seizures had occurred. They did, however, take issue with an apparent inference that the side effects occurred more often with Visicol than with other PEG (polyethylene glycol-salt) drugs, meaning drugs in the same class.
“Yes, the seizures happened,” says Dr. Martin Rose, InKine’s executive vice president of research and development. “They appeared to be the result of hyponatremia [low sodium levels], which appears to be fairly common after taking PEG products. We think that this is basically not specific to Visicol but is a result of the purgative process and is basically a class effect — and we’re in the process of developing appropriate labeling with the FDA.”
The letter, however, says the FDA has received no reports of seizures in any other sodium-phospate drugs on the market.
At least one of the doctors did not follow protocol and administered the doses too close together, Rose added. “We think that’s inappropriate and we tell people that,” he says.
None of the patients had a history of seizures or of electrolyte abnormalities.
The FDA emphasized that the number of people involved is small.
“This is very rare. This is a very small number and so we don’t think this is a huge problem,” says Dr. Steven Galson, deputy director of the FDA’s Center for Drug Evaluation and Research. “The other thing is that the cases occurred in a relatively small period of time, so it doesn’t seem like it’s getting worse.”
The FDA also stated that revisions in a product’s labeling after a drug has been approved are not uncommon, especially when so few people are involved.
“For something this rare, we aren’t going to pick it up in a clinical trial,” Galson says. “We don’t consider this to be an emergency or a severe public health problem that requires an immediate regulatory action.” The letter is to inform doctors about the problem.
The FDA is also planning to post a notice on its Web site while it negotiates with InKine to change the labeling.